Iowa, 2011

Heavy Rain in Iowa, August 16, 2011

August 16, 2011 · NWS DMX · 1 event in 1 county or zone

Heavy rainfall occurred over southwest Iowa. 92 inches fell in under 5 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall occurred over southwest Iowa. In the Creston area of Union County, 4.92 inches fell in under 5 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 2:15 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 16, 2:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT TUE AUG 16 2011

.SHORT TERM /TODAY/...
WEAK SFC BOUNDARY AND UPPER LEVEL BOUNDARY OVER THE SW CONTINUES TO
LIFT ABUNDANT MOISTURE INTO SOUTHWEST SECTIONS OF OUR FORECAST AREA
THIS MORNING.  HAVE BUMPED POP UP TO LIKELY CATS OVER THE SOUTH
TOWARD CENTRAL SECTIONS AS MODELS CONTINUE TO INDICATE ACTIVITY WILL
EXTEND INTO THE MID TO LATE MORNING HOURS...AND POSSIBLY ONLY WEAKEN
WITH CHANCE TO NEAR LIKELY POP ACROSS THE EAST DURING THE AFTERNOON.
PWATS ARE INCREASING AND CLOSE TO 1.75 INCHES THIS MORNING SW. THIS
SHOULD AID IN SOME DECENT RAINFALL TOTALS...UP TO ONE HALF TO ONE
INCH IN SOME CASES. THE MORNING STORMS ARE ASSOCIATED WITH A WARM
FRONT AND A DEEPENING LOW OVER THE NORTHERN PLAINS WHICH WILL
EVENTUALLY PULL A COLD FRONT INTO NW SECTIONS BY LATE AFTERNOON. GFS
APPEARS TO BE TOO FAR SOUTH WITH CURRENT EARLY MORNING DEVELOPMENT
AND HAVE INCREASED COVERAGE FARTHER NORTH. WITH INCREASING MLCAPE
AND BULK SHEAR DURING THE AFTERNOON HOURS...THE CHANCES FOR SVR
WEATHER HAVE ALSO INCREASED. LIKELY TO BE MAINLY ACROSS THE REGION
AS THE COLD FRONT PASSES INTO THE FORECAST AREA BY LATE AFTERNOON
ACROSS THE NORTH. CURRENT BULK SHEAR VALUES NOT ALL THAT IMPRESSIVE
OVER THE SOUTHWEST...BUT EXPECTED TO INCREASE THIS MORNING WHICH MAY
LEAD TO SOME ORGANIZATION IN MORNING STORMS SOUTH.  WIND AND HAIL
THREAT WOULD BE THE MAIN CONCERN. BY MID TO LATE AFTERNOON AND EARLY
EVENING THE 0-6KM BULK SHEAR VALUES INCREASE TO 25 TO 35KTS ACROSS
MUCH OF THE REGION...SO BETTER ORGANIZATION EXPECTED. LIKELY TO
MOSTLY LINEAR EVENT THOUGH SOME WEAK TURNING IN THE SOUNDINGS
SUGGEST A SMALL POTENTIAL FOR AN ISOLATED TORNADO...THOUGH PROBABLY
NOT MUCH ENOUGH TO MENTION AT THIS POINT. HIGHS WILL BE CUT BACK NOW
TO BE NEARER 80 OVER THE CENTRAL AND NORTHEAST WHILE UPPER 70S MAY
BE ALL THAT THE SOUTH CAN REACH WITH CLOUD COVER AND EXITING MCS
ACTIVITY LATER THIS AFTERNOON. WINDS WILL BE GUSTY AHEAD OF THE COLD
FRONT WITH SOUTH WINDS UP TO ABOUT 20 MPH AND GUSTS TO NEAR 25 AT
TIMES.

.LONG TERM /TONIGHT THROUGH MONDAY/...
THE BULK OF THE CONVECTION SHOULD PRIMARILY BE OVER EASTERN IOWA
THIS EVENING THEN DEPARTING EAST AS THE FRONT SLOWLY PUSHES EAST.
SHEAR IS PRETTY MARGINAL TONIGHT SO NOT EXPECTING MUCH WITH ANY
LINGERING CONVECTION...ESPECIALLY AFTER 03Z.  HIGH PRESSURE THEN
MOVES IN FOR WEDNESDAY AND THURSDAY THOUGH WE DO GET INTO RETURN
FLOW LATE THURSDAY/THURSDAY NIGHT AS THE HIGH MOVES EAST.  ALOFT THE
RIDGE TO THE WEST REBUILDS PUTTING IOWA IN NW FLOW ALOFT AND THE
EURO IN PARTICULAR IS SUGGESTING A WEAK SHORTWAVE MOVING ACROSS THE
CWA THURSDAY NIGHT.  THE GFS IS NOT AS PRONOUNCED WITH THIS FEATURE
BUT IT DOES PRINT OUT SOME QPF.  THE GFS HINTS MORE AT A LOW LEVEL
JET SETTING UP TO THE WEST MOVING INTO THE WESTERN HALF OF IOWA
BEFORE DIMINISHING FRIDAY MORNING.  EITHER SCENARIO WOULD FAVOR
PRECIP CHANCES OVER AT LEAST THE WEST HALF OF IOWA.  FOR FRIDAY INTO
SATURDAY LOW PRESSURE OVER CANADA/HUDSON BAY AREA DEVELOPS PUTTING A
TROUGH OVER THE FORECAST AREA DURING THIS TIME.  A FRONTAL BOUNDARY
SETS UP OVER KANSAS/NORTHERN MISSOURI AND ALL MODELS SUGGEST A WEAK
SHORT WAVE MOVING ACROSS FRIDAY NIGHT INTO SATURDAY.  THUS I HAVE
KEPT POPS IN FOR THIS PERIOD AND INCREASED THEM A BIT TO CHANCE
CATEGORY MOST LOCATIONS...EXCEPT FOR THE NORTHWEST.  NO CHANGES WERE
MADE BEYOND SATURDAY.

&&

.AVIATION...16/06Z
OVERNIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MO RIVER VALLEY...POSSIBLY AFFECTED WRN SITES KFOD/KDSM EARLY TUE
MORNING.  NOTHING MORE THAN VCSH/CB WORDING AT THOSE LOCATIONS FOR
NOW UNTIL TRENDS BECOME CLEARER.  POTENTIAL LESS AT OTHER SITES
WHERE MENTION HAS BEEN LEFT OUT FOR NOW.  OTHERWISE...HIGH MVFR OR
VFR CIGS TUE WITH SLIGHT INCREASE IN SOUTH WINDS AND GUSTS.  COLD
FRONT IS EXPECTED TO DEVELOP CONVECTION ACROSS THE SIOUXLAND AREA
DURING PEAK HEATING OF THE AFTERNOON AND WORK ITS WAY SOUTH AND EAST
INTO THE EVENING.  HAVE CB WORDING 02-05Z NW-SE FOR A START AND
MENTION IN THE NEW 6 HOURS BUT TIMING CONFIDENCE IS NOT GREAT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SMALL
SHORT TERM...VACHALEK
LONG TERM...FAB
Hazardous weather outlook, Aug 15, 3:13 PM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT MON AUG 15 2011

IAZ004>007-015>017-023>028-035>039-048>050-061-062-074-075-085-086-
096-097-162115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
413 PM CDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MULTIPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT THROUGH
WEDNESDAY...AND ON FRIDAY AND FRIDAY NIGHT. THE PROBABILITY OF SEVERE
WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033-034-044>047-057>060-070>073-081>084-092>095-162115-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
413 PM CDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHWEST SECTIONS
MAINLY AFTER MIDNIGHT TONIGHT. LOCALLY HEAVY RAINFALL AND AN
ISOLATED SEVERE STORM ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MULTIPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT THROUGH
WEDNESDAY...AND ON FRIDAY AND FRIDAY NIGHT. THE PROBABILITY OF SEVERE
WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DONAVON

In the hours before

Special weather statement, Aug 16, 2:36 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT TUE AUG 16 2011

IAZ044>046-057>059-070>072-081>083-092>094-161100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD...
WINTERSET...CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...
LEON
336 AM CDT TUE AUG 16 2011

...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND DIMINISHED VISIBILITY...

A DEVELOPING AREA OF THUNDERSTORMS WILL MOVE FROM SOUTHWEST AND
WESTERN IOWA EAST OVER THE NEXT SEVERAL HOURS. THIS LINE OF
THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINFALL WITH UP TO ONE
INCH IN A VERY SHORT PERIOD OF TIME. SOME MINOR STREET FLOODING
MAY OCCUR IN URBAN AREAS EARLY THIS MORNING ALONG WITH REDUCED
VISIBILITY AS THE AREA OF THUNDERSTORMS ROLLS THROUGH. MOTORISTS
TRAVELING EARLY THIS TUESDAY MORNING SHOULD BE READY FOR BRIEF
HEAVY DOWNPOURS AND POSSIBLE PONDING OF WATER ON ROADS AND
INTERSTATES. THE STORMS ARE MOVING TO THE EAST AT 20 MPH.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Union

When
August 16, 3:00 AM CST to 7:45 AM CST
Where
Union County, 0.87 mi SE of Creston
Reported by
Broadcast Media
Coordinates
41.060, -94.360

Rainfall of 4.92 inches recorded from 0300 to 0745 CST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323534.